The Food and Drug Administration is warning that that the antibiotic azithromycin can cause dangerous changes in heart rhythm in patients already taking medications for heart arrhythmia. (Kari Rene Hall / Los Angeles Times)
The U.S. Food and Drug Administration on Tuesday warned that the widely prescribed antibiotic azithromycin — marketed as Zithromax and Zmax — may cause potentially fatal changes in the heart rhythm of people who are taking medications to treat existing heart arrhythmia or who have a slower-than normal heart beat or magnesium or potassium deficiencies.
Azithromycin, one of the most commonly prescribed antibiotics, is used to treat bacterial infections such as ear infections in children, urinary infections, bronchitis, pneumonia and chlamydia, a sexually transmitted disease.
The FDA’s finding follows a warning about the potential for dangerous heart arrhythmias in certain patients taking the antibiotic levofloxacin (marketed as Levaquin). Levofloxacin and azithromycin were found to pose the same risk of death in heart patients. Two other antibiotics — amoxycillin and ciprofloxacin — did not increase those patients’ risks, the FDA said.
Find your Lifestyle Management Options with Green Apples, Now !! Looking forward for employee health?
Contact US : email@example.com